What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 5:19 AM CST, 33 minutes earlier.
Area forecast discussion, Jul 28, 5:19 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
619 AM CDT Wed Jul 28 2021
.UPDATE...
Issued at 613 AM CDT Wed Jul 28 2021
Cluster of elevated storms moves across southern valley into west
central MN about as expected, with a few storms producing a mix of
nickels and a few quarters. Storms did develop a bit further north
than expected as nose of LLJ moved into MN. These storms moved
into an area with cooler temps aloft and quickly became (radar
observed, not reports as of yet) severe...however a fairly brisk
SE movement will move them out of the area by 7 AM.
&&
.SHORT TERM...(Today through Thursday)
Issued at 200 AM CDT Wed Jul 28 2021
Several concerns/potential impacts for this short term period
beginning with early morning convection across southeastern North
Dakota and the southern Red River Valley. Later today, a severe
threat east and Heat Advisory criteria south are additional
concerns.
Early morning...strong H850 WAA and a LLJ resulting in scattered
TS activity across south central and southeastern ND. This
activity is under a very warm layer aloft, which should reduce
severe probability to a minimum as +14 C H700 temperatures will
likely require elevated cells to exceed 40K feet to produce large
hail. Activity will continue to develop further east and track
southeast as they develop, with threat ending around 13Z to 14Z as
they move east of Otter Tail county.
Heat Advisory threat...a juicy airmass is expected across
southeastern ND and west central MN as 70+ dew points persist
ahead of an incoming cold front. There are two factors impacting
potential heat advisory criteria across southeastern ND. The first
is impacts from early morning storm blowoff and how much that
reduces early morning heating. Secondly, by the time the
temperatures recover from a slow start, winds will begin to shift
to the NW behind the incoming front, bringing slightly drier air
into the area. For this reason and with coordination with WFO BIS
have elected to hold off on issuing an advisory and address in HWO
simply due to lack of confidence from the aforementioned factors.
Severe threat...the most impactful threat today will be severe
weather potential in the far east. An upper disturbance moving
across north central Manitoba is beginning to fire storms across
the MB lakes. The wave will continue to ride the upper ridge into
Lake of the Woods by mid-morning. By late morning, a rapidly
warming boundary layer will result in high MUCAPE values in
excess of 3000 to 4000 J/KG across northern MN Minnesota, as well
as 40 to 50 kts bulk shear. This activity will also be inhibited
early with the strong H700 temperatures, however the northeastern
portion of the CWA drops to nearly +10 to +11 C from eastern
Kittson County down through Park Rapids. With the impressive
morning CAPE and shear as well as slightly cooler mid-level
temperatures in the east and northeast, a few morning super cells
are likely across the far northeast by mid-morning. By early
afternoon, an MCS is expected to develop and dive into
northwestern WI, keeping the greatest severe threat east of the
forecast area, where significant wind damage is probable. SPC
slight risk area covers this with a slight risk for southern
Beltrami/Clearwater/Wadena/Hubbard/and eastern portions of
Mahnomen and Otter Tail counties...although I think a few hailers
could impact Lake of the Woods and northern Beltrami as well. A
nested NAM/HRRR blend reflects this thinking well and is used for
POP guidance. This solution could bring activity into Baudette by
10 AM. The front moves through by late afternoon with cooler,
drier air behind it, allowing for overnight lows in the 50s and
Thursday highs in the 80s.
.LONG TERM...(Thursday night through Tuesday)
Issued at 200 AM CDT Wed Jul 28 2021
Thursday night and Friday...Northwesterly flow aloft continues, with
a shortwave moving from Ontario into northern MN during the period.
This will help push a surface trough axis into the area during the
day on Friday. Ensembles have been trending in a drier direction,
and with the upper forcing mostly to our northeast, kept the blended
solution of most POPs in the north and northeastern counties for
Friday. Some of the deterministic models such as the NAM hint at
another ridge riding shortwave just to our southwest over SD for
Friday. However, these runs seem to be an outlier in the ensemble,
so will keep our southern counties dry for the end of the week.
Saturday through Tuesday...North to northwesterly flow aloft
continues through the period. The shortwave on Friday will bring
some decent cold air advection for the weekend, knocking temps back
to more seasonal levels. Temps start to slowly come back up during
the early part of the work week as the upper trough over the Great
Lakes pulls further east and heights rise again over the Northern
Plains. Ensemble M and R climate show no strong signal for
precipitation, so no end to drought conditions in sight.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 613 AM CDT Wed Jul 28 2021
Morning cell by FAR will move out of area by TAF issuance time.
CAVOK for all sites with threat for TS activity vicinity of BJI
from late morning into the early afternoon as storms move in and
further develop from southeastern MB. A cold front will move
through during the day and shift southerly flow to the north,
becoming quite breezy in eastern ND this afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...Speicher
SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Speicher
Hazardous weather outlook, Jul 28, 3:14 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
414 AM CDT Wed Jul 28 2021
MNZ003-029>031-040-NDZ038-039-049-052-053-290915-
Clay-Wilkin-West Otter Tail-East Otter Tail-Grant-Barnes-Cass-
Ransom-Sargent-Richland-
414 AM CDT Wed Jul 28 2021
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will move across southeastern North Daktoa
and west central Minnesota during the early morning hours, exiting
the area by 8 AM. Nickel sized hail is possible with the strongest
storms.
A warm and muggy airmass will result in heat indices around 100 to
105 degrees in portions of southeastern North Dakota early Wednesday
afternoon. A cold front will move into the area by mid-afternoon,
providing some relief to the area. Heat indices across portions of
west central Minnesota will climb into the upper 90s.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-290915-
West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Western Walsh-
414 AM CDT Wed Jul 28 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ005-006-008-009-013>017-022>024-027-028-032-290915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-
414 AM CDT Wed Jul 28 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will move into Lake of the Woods by late
morning. The storms will strengthen as they move further into
northwest and northern Minnesota, with hail up to 3 inches in
diameter possible by early afternoon. As the storms organize into a
cluster, damaging winds up to 80 mph and a possible tornado are
possible during the afternoon hours. Activity will move out of the
area by early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
PJS
In the hours before
Special weather statement, Jul 28, 2:12 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 28 2021
NDZ039-049-053-280915-
Ransom ND-Richland ND-Cass ND-
312 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 415 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leonard around 320 AM CDT.
Barrie around 330 AM CDT.
Davenport around 335 AM CDT.
Kindred around 340 AM CDT.
Walcott around 350 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4658 9737 4672 9740 4671 9679 4663 9679
4659 9676 4644 9672
TIME...MOT...LOC 0812Z 278DEG 26KT 4663 9731
JRSpecial weather statement, Jul 28, 3:12 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 AM CDT Wed Jul 28 2021
MNZ029-030-040-NDZ053-281015-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
412 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...SOUTHEASTERN WILKIN AND EASTERN RICHLAND COUNTIES UNTIL 515
AM CDT...
At 412 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tenney, or 16 miles southeast of Wahpeton, moving east at 30 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Nashua around 425 AM CDT.
Wendell around 445 AM CDT.
Elbow Lake around 500 AM CDT.
Barrett around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4589 9626 4593 9625 4594 9626 4602 9627
4602 9658 4605 9666 4619 9655 4614 9579
4576 9593
TIME...MOT...LOC 0912Z 290DEG 26KT 4607 9644
JRSpecial weather statement, Jul 28, 3:20 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
420 AM CDT Wed Jul 28 2021
MNZ003-027-029-030-281015-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
420 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL
515 AM CDT...
At 420 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorhead to 6 miles east of Comstock.
Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Baker around 430 AM CDT.
Glyndon around 435 AM CDT.
Barnesville around 440 AM CDT.
Downer and Lawndale around 445 AM CDT.
Muskoda around 455 AM CDT.
Other locations impacted by these storms include Moorhead Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4659 9675 4672 9679 4677 9679 4678 9678
4678 9679 4679 9679 4681 9680 4681 9679
4682 9680 4684 9678 4685 9678 4700 9615
4651 9600
TIME...MOT...LOC 0920Z 260DEG 23KT 4682 9673 4664 9662
JRSpecial weather statement, Jul 28, 3:31 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
431 AM CDT Wed Jul 28 2021
MNZ031-032-281000-
Wadena MN-East Otter Tail MN-
431 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND EAST
CENTRAL OTTER TAIL COUNTIES UNTIL 500 AM CDT...
At 431 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wadena, or 43 miles southeast of Detroit Lakes, moving southeast at
40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Verndale around 440 AM CDT.
Aldrich around 445 AM CDT.
Staples Airport around 455 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4637 9515 4631 9516 4639 9529 4654 9514
4637 9475
TIME...MOT...LOC 0931Z 306DEG 33KT 4643 9513
JRSpecial weather statement, Jul 28, 3:40 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
440 AM CDT Wed Jul 28 2021
MNZ015-016-022-023-281045-
Mahnomen MN-South Clearwater MN-East Polk MN-North Clearwater MN-
440 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHERN
MAHNOMEN AND WEST CENTRAL CLEARWATER COUNTIES UNTIL 545 AM CDT...
At 440 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rindal to White Earth Nation. Movement was
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Beaulieu and northwestern White Earth Nation around 445 AM CDT.
Winger around 450 AM CDT.
Erskine and Mahkonce around 500 AM CDT.
Island Lake in Mahnomen County around 505 AM CDT.
Pine Bend and McIntosh around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4724 9584 4744 9607 4750 9607 4750 9614
4759 9624 4776 9585 4776 9584 4777 9584
4782 9572 4743 9527
TIME...MOT...LOC 0940Z 230DEG 21KT 4758 9611 4735 9584
JRSpecial weather statement, Jul 28, 4:15 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
515 AM CDT Wed Jul 28 2021
MNZ022>024-028-281115-
East Becker MN-Mahnomen MN-South Clearwater MN-Hubbard MN-
515 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN CLEARWATER
COUNTIES UNTIL 615 AM CDT...
At 515 AM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern White Earth Nation, or 33 miles northeast of Detroit
Lakes, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lower Rice Lake around 525 AM CDT.
Long Lost Lake around 530 AM CDT.
Zerkel around 535 AM CDT.
Lake Itasca around 550 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4713 9562 4728 9572 4747 9520 4741 9518
4741 9516 4704 9492
TIME...MOT...LOC 1015Z 274DEG 23KT 4726 9555
JR